Alert archive / Montana / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Missoula, MT

June 5, 2009Ravalli County, Montana

NWS Missoula, MT issued this flash flood warning at Jun 5, 2009, 4:21 PM MDT for Ravalli County, Montana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 4:21 PM MDT (22:21 UTC)
Expired
Jun 5, 2009, 6:15 PM MDT
In force
114 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 134 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 052221
FFWMSO
MTC081-060015-
/O.NEW.KMSO.FF.W.0001.090605T2221Z-090606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 615 PM MDT.

* AT 414 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN OF 0.5 TO 
1 INCH IN THE LAST HOUR OVER THE WARNED AREA. SLOW MOVING 
THUNDERSTORMS CONTINUE TO TRACK OVER THE BURN AREA WITH ADDITIONAL 
RAIN EXPECTED.

* LOCATIONS IMPACTED INCLUDE...EAST FORK ROAD NEAR SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4585 11402 4590 11389 4584 11382 4582 11386
      4580 11390 4579 11397

$$


KITSMILLER
1 follow-up statement
000 
WGUS75 KMSO 060012
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT FRI JUN 5 2009

MTC081-060021-
/O.EXP.KMSO.FF.W.0001.000000T0000Z-090606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAVALLI MT-
612 PM MDT FRI JUN 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT/515 PM PDT/ FOR
EASTERN RAVALLI COUNTY...

THUNDERSTORMS HAVE DECREASED AND THE PREVIOUS FLASH FLOOD THREAT HAS 
ENDED.

LAT...LON 4585 11402 4590 11389 4584 11382 4582 11386
      4580 11390 4579 11397

$$


KITSMILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:16 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 2:16 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT FRI JUN 5 2009

...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT...

...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY...

.DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY
OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND
SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR
NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST
MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF
SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS
POSSIBLE IN THESE AREAS.

A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT
WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS
STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS
AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH
FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT TONIGHT.

AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING
NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE
FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON
THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN
PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY
CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES
INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER
ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF
SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS
STILL SOME UNCERTAINTY ON THIS SOLUTION.

SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF
WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER
TEMPERATURES AND WIDESPREAD PRECIPITATION.

SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION
OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH
THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS
THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE
WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER
MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF
SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS
SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE
ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE
SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE
POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN
ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL
BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS
TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE
STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 1:53 PM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT FRI JUN 5 2009

IDZ006>010-061200-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS
THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-061200-
WEST GLACIER REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER
AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH
ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL
DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN
GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW
MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS
SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-061200-
BUTTE/BLACKFOOT REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF
BUTTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED
FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE
BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT
WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND
OVER MCDONALD AND HOMESTAKE PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:48 PM MDTSpecial Weather StatementMSO57 min

Nearby

Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.